Alert archive / Iowa / Wind Advisories in 2007

Wind Advisory 10, NWS Des Moines, IA

May 22, 200721 counties in Iowa

NWS Des Moines, IA issued this wind advisory at May 22, 2007, 10:04 AM CDT for 21 counties in Iowa. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 22, 2007, 10:04 AM CDT (15:04 UTC)
Expired
May 22, 2007, 6:00 PM CDT
In force
8 hr
Issued by
NWS Des Moines, IA
All 21 counties

Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 221505
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT TUE MAY 22 2007

IAZ004>007-015>017-023>026-033>036-044>046-057-058-070-222300-
/O.NEW.KDMX.WI.Y.0010.070522T1504Z-070522T2300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON...
AUDUBON...GUTHRIE CENTER...ATLANTIC
1004 AM CDT TUE MAY 22 2007

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. 

SOUTH WINDS 25 TO 35 MPH WITH GUSTS OVER 40 MPH WILL OCCUR OVER
THE ADVISORY AREA THROUGH THIS AFTERNOON. A TIGHT SURFACE PRESSURE
GRADIENT BETWEEN LOW PRESSURE OVER THE CENTRAL PLAINS AND HIGH
PRESSURE OVER THE EAST COAST IS RESPONSIBLE FOR THE VERY WINDY
CONDITIONS TODAY OVER IOWA. THE WIND WILL SUBSIDE SOME BY EARLY EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MOYER
2 follow-up statements
000 
WWUS73 KDMX 222043
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT TUE MAY 22 2007

IAZ025-026-033>036-044>046-057-058-070-222145-
/O.CAN.KDMX.WI.Y.0010.000000T0000Z-070522T2300Z/
WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-
GREENE-AUDUBON-GUTHRIE-CASS-
INCLUDING THE CITIES OF...CLARION...HAMPTON...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...DENISON...CARROLL...
JEFFERSON...AUDUBON...GUTHRIE CENTER...ATLANTIC
343 PM CDT TUE MAY 22 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND
ADVISORY. HOWEVER...SOUTH WINDS 20 TO 25 MPH WITH GUSTS TO AROUND
35 MPH WILL CONTINUE THROUGH THIS AFTERNOON.

$$

IAZ004>007-015>017-023-024-222300-
/O.CON.KDMX.WI.Y.0010.000000T0000Z-070522T2300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT
343 PM CDT TUE MAY 22 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. 

SOUTH WINDS 25 TO 35 MPH WITH GUSTS OVER 40 MPH WILL OCCUR OVER
THE ADVISORY AREA THROUGH THIS AFTERNOON. A TIGHT SURFACE
PRESSURE GRADIENT BETWEEN LOW PRESSURE OVER THE CENTRAL PLAINS
AND HIGH PRESSURE OVER THE EAST COAST IS RESPONSIBLE FOR THE VERY
WINDY CONDITIONS OVER IOWA. THE WIND WILL SUBSIDE SOME BY EARLY
EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MOYER
000 
WWUS73 KDMX 222307
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT TUE MAY 22 2007

IAZ004>007-015>017-023-024-230015-
/O.EXP.KDMX.WI.Y.0010.000000T0000Z-070522T2300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT
607 PM CDT TUE MAY 22 2007

...WIND ADVISORY HAS EXPIRED...

ALTHOUGH BREEZY SOUTH WINDS OF 15 TO 30 MPH WILL CONTINUE
TONIGHT...THEY SHOULD BE BELOW ADVISORY CRITERIA AND AT SPEEDS
JUST UNDER WHAT THEY WERE THIS AFTERNOON. THE ADVISORY HAS BEEN
ALLOWED TO EXPIRE.

$$

SMALL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 22, 3:17 AM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, May 22, 3:17 AM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
317 AM CDT TUE MAY 22 2007

.DISCUSSION...

ACTIVE FORECAST IN BOTH LONG AND SHORT TERMS.  SLOW MOVING FRONTAL
SYSTEM IN CENTRAL PLAINS WILL FINALLY MOVE EAST AS MODELS FINALLY
GETTING A HANDLE ON MOVEMENT.  AT SAME TIME SERIES OF SHORTWAVES WILL
ROTATE AROUND LARGE UPPER TROF AND WITH DECENT MOISTURE EXTENDED
PERIOD OF RAINFALL DURING THE NEXT 48 HOURS.  SEVERE RISK RATHER LOW
IN SHORT TERM AS FRONT MOVES THROUGH THE STATE WITH BEST DYNAMICS
FATHER NORTH AND SOUTH HOWEVER PORTIONS OF SOUTHERN IOWA MAY BE
LOCATION WITH BEST CHANCE FOR SEVERE.  SOUNDINGS TREND WITH BEST
INSTABILITY AND CAPE WEDNESDAY/WEDNESDAY NIGHT TIME FRAME. BIGGER
THREAT MAY BE HEAVY RAINS AS PWS IN 1.5-1.6 RANGE.  DEPENDING ON
WHICH MODEL IS FAVORED SOME PORTIONS OF THE STATE COULD RECEIVE IN
EXCESS OF 1.5 INCHES HOWEVER WILL HOLD OFF ON ANY HEADLINE AND
STATEMENT AS CONFIDENCE LOW ON EXACT LOCATION.  TEMPERATURES WILL
GRADUALLY LOWER AFTER FRONTAL PASSAGE AND ANY MODERATION UPWARD WILL
BE SLOW UNTIL NEXT WEEK. IN LONGER TERM SECOND UPPER LOW MOVES DOWN
IN NORTHWESTERLY FLOW TO BRING LIKELY SECOND SHOT OF RAIN THE FIRST
HALF OF THE WEEKEND THEN MODELS BEGIN TO REALLY DIVERGE IN SOLUTION.

.AVIATION 21/18Z...

LOW PRES OVR SRN NDKTA WL SLOWLY LIFT NE IN RESPONSE TO AN UPPER LVL
DISTURBANCE LIFTING OUT OF THE WRN PLAINS.  THIS WL SPREAD VFR/MVFR
CIGS OVR IA BY 18Z.  SCT SHOWERS OR THUNDERSTORMS ARE POSSIBLE OVR
THE TERMINALS MAINLY AFT 21Z HOWEVER...STRONG SRLY FLOW WL HAVE WIND
INCREASING OUT OF THE SOUTH TO 20 TO 30 MPH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

.SHORT TERM/AVIATION...BOKSA
.LONG TERM...FORSTER
Hazardous weather outlook, May 22, 8:10 AM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
810 AM CDT TUE MAY 22 2007

...CORRECTED SPOTTER INFO STATEMENT...

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
810 AM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP LATER THIS
AFTERNOON AND TONIGHT. HEAVY RAIN IS POSSIBLE WITH SOME OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT. THERE IS A
SLIGHT RISK OF SEVERE STORMS WITH THE MAIN THREAT BEING LARGE
HAIL AND DAMAGING WINDS. HOWEVER THERE ALSO THE LIKELIHOOD OF
HEAVY RAINS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY
NIGHT AND SATURDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE
SPECIFIC SEVERE WEATHER THREAT FOR THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY WEDNESDAY AND WEDNESDAY
NIGHT. RAINFALL REPORTS WOULD BE HELPFUL IN ASSESSING ANY FLOODING
THREAT.

FORSTER

Nearby

Wind Advisories in Iowa, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.